Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 135, NWS Denver/Boulder, CO

August 13, 2001Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 13, 2001, 2:46 PM MDT for Washington County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 13, 2001, 2:46 PM MDT (20:46 UTC)
Expired
Aug 13, 2001, 3:15 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, CO

The radar

The Denver radar (KFTG), 127 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WUUS55 KBOU 132046
SVRDEN
COC121-132115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
246 PM MDT MON AUG 13 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 315 PM MDT

* AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF PREWITT RESERVOIR...OR
  ABOUT 11 MILES NORTH OF AKRON...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
BURDETT...MIDWAY AND PREWITT RESERVOIR.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4043 10341 4017 10341 4017 10296 4043 10295

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:45 PM MDT, 1 minute earlier.

Area forecast discussion, Aug 13, 2:45 PM MDT, 1 minute before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT MON AUG 13 2001

A NICE DENVER CYCLONE CONVERGENCE ZONE DVLPD LATE THIS MRNG AND
STORMS HAVE QUICKLY FORMED ALONG IT AIDED BY A SURGE OF 60 DEG
DWPOINT AIR FM THE SE THAT ALSO ARRIVED THIS MRNG.  MNWHL UPR LVL
FORCING ASSOC WITH A NEWARD MOVING CIRC NOW IN SRN UT IS ALSO
REACHING THE AREA.  A BIG QSTN FOR TNGT WILL BE THE EXTEND AND
LONGEVITY OF CONVECTIVE ACTIVITY BOTH MTNS AND PLAINS.  THE SYSTEM
APCHG FM UT IS FAIRLY COMPLEX WITH ANOTHER WAVE LOCATED IN WY.  WITH
THE HI MSTR IN PLACE ANY FORCING SHD LEAD TO MORE DVLPMNT ON THE
PLAINS...GIVEN THAT A NEW LINE IS NOW FORMING NEAR AKO APRS
CONVECTIVE TEMP SHD NOT BE A PROBLEM.  WILL GO FAIRLY HI WITH POPS
AND KEEP ACTIVITY GOING PROB ALL NGT SOME PRTNS OF THE PLAINS SINCE
THE MESOETA STILL SHOWS THE TROF AXIS W OF FRONT RANGE BY MRNG.

THIS ALL BEGINS A BIG TRANSITION FM THE CRNT SITN WITH THE UPR LVL
RIDGE RIGHT OVER US AND AN ACTIVE MONSOON TO ONE WHERE WE WILL BE
UNDER BROAD NWLY FLOW ALOFT WCH WILL SUPPRESS THE MONSOON ACTIVITY
WAY FAR SOUTH BEGINNING ON TUE AS THE TROF NOW IN UT PASSES...WCH
SHD BE ARND NOON NEAR THE FNT RANGE THEN DURING THE AFTN OVER THE
PLAINS.  NOT A SIMPLE PATTERN BHND THE WAVE THO...THERE IS A
SHORTWAVE NOW ENTERING NRN CALIF THAT MOVES QUICKLY E TO APCH AREA
BY TUE AFTN OVR MTNS THEN OVR PLAINS BY EVNG.  AVN HANDLES THIS MORE
AS ONE FEATURE COMPARED TO THE ETA WCH MAY EXPLAIN ITS HIGHER PCPN
FOR TUE AFTN OVR THE NRN MTNS.  AT ANY RATE A TOUGH DAY TO CALL FOR
TUE...NWLY FLOW WILL BE DVLPG AND PUSHING OUT ONTO THE PLAINS AT
LEAST ABV THE SFC BUT ENUF MSTR ARND AND UNCERTAINTIES ABOUT THE SFC
PATTERN SO WILL KEEP AT LEAST SCT ACTIVITY THERE.  IN MTNS ENUF MSTR
FOR SHWRS ANY TIME OF THE DAY WITH WDLY SCT TSTMS IN THE AFTN.  BY
WED ANY UPR LVL FEATURES WILL COME OUT OF THE NW AND MDLS INDC ONE
PSBL DURING THE AFTN...SO AGAIN WITH ENUF MSTR NW FLOW CAN BE
INTERESTING...WDLY TO SCT TYPE POPS THO SFC PATTERN NOT PARTICULARLY
FAVORABLE.  A SIMILAR SITN APRS TO BE IN PLACE FOR THU AS WELL.
TEMPS GNLY BELOW NORMAL EXPECTED.

IN THE LONGER TERM THE MODELS ARE IN PRETTY GOOD AGREEMENT.  THE
CLOSED UPPER LEVEL LOW W OF THE PACIFIC NW BEGINS MOVING ENE BY LATE
THU AND FRI TOWARDS BC...REACHING THE BC COAST BY SAT.  THIS FORCES
THE SHARP UPR LVL RIDGE THAT WAS ALONG THE WEST COAST
EASTWARD...WITH THE CENTER OF THE UPR LVL RIDGE OVER SRN CALIF ALSO
MOVING E ON FRI.  THIS WILL PUT FCST AREA INTO MORE WLY FLOW ALOFT
BY SUNDAY WITH A CONTD DRYING AND WARMING TREND MTNS AND E.  BY MON
THE CENTER OF THE UPR LVL RIDGE IS FCST BY THE MRF TO BE BACK TO OUR
S OVER SRN NM WITH MONSOON MSTR AGAIN ROTATING ARND IT SO WILL
INTRODUCE CHC OF AFTN/EVNG TSTMS THEN BUT CONTD WARM.  THERE WILL BE
A NEW SFC HI MOVING S INTO THE NRN PLAINS ON SAT AND WILL HAVE TO
WATCH THIS FOR BACKDOOR POTENTIAL ON THE PLAINS LATE SAT AND SUN.
RIGHT NOW ALL LONG RANGE PROGS AND AVN EXTENSION KEEP IT JUST EAST
OF AREA BUT ANY FURTHER W DIGGING OF THE ASSOCIATED UPR LVL WAVE WUD
PUSH IT INTO OUR AREA AND MAKE FOR COOLER AND WETTER CONDS SAT/SUN
AND MAYBE EVEN MON INSTEAD OF WARMER AND DRIER.  FOR NOW WILL GO
WITH THE HIGH STAYING TO OUR E BUT WOULDNT BE SURPRISED IF WE HAVE
TO GO THE OTHER WAY TOMORROW.   SZOKE

.DEN...NONE.

In the hours before

Special weather statement, Aug 13, 11:00 AM MDT, 3 hours 46 minutes before
COZ030>051-132000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT MON AUG 13 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE
ROCKY MOUNTAINS TODAY AND TONIGHT...BUT A STRONG UPPER LEVEL
DISTURBANCE WILL ROTATE NORTHWARD FROM ARIZONA INTO EASTERN UTAH
AND WESTERN COLORADO TONIGHT.  THIS SYSTEM WILL SPREAD MONSOONAL
MOISTURE NORTHWARD OVER THE COLORADO NORTH CENTRAL MOUNTAINS THIS
EVENING.  SURFACE HIGH PRESSURE WILL REMAIN OVER THE GREAT PLAINS.
WITH THE LOW LEVEL FLOW FROM THE SOUTHEAST OVER NORTHEASTERN
COLORADO...SURFACE DEWPOINTS WILL REMAIN IN THE 50S AND LOWER 60S.
THE FORMATION OF A DENVER MESOCYCLONE WILL DIRECT THIS MOISTURE
AGAINST THE FRONT RANGE AND CONTRIBUTE TO CONVECTIVE DEVELOPMENT
OVER THE FOOTHILLS.

ISOLATED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS
AND EASTERN FOOTHILLS DURING THE EARLY AFTERNOON.  WITH LIGHT
WINDS ALOFT THESE STORMS WILL BE SLOW TO MOVE OFF THE FOOTHILLS
AND OVER THE URBAN CORRIDOR UNTIL LATE AFTERNOON.  SHOWERS AND
THUNDERSTORMS WILL INCREASE OVER THE MOUNTAINS THIS EVENING
AND MAY CONTINUE THROUGH THE NIGHT.  WITH THE INCREASE IN MOISTURE
AND INSTABILITY OVER THE MOUNTAINS THESE STORMS MAY PRODUCE LOCALLY
HEAVY RAIN ESPECIALLY THIS EVENING.  UP TO TWO INCHES OF RAIN IN AN
HOUR MAY CAUSE FLOODING OF SMALL STREAMS...NORMALLY DRY GULCHES AND
LOW LYING OR FLOOD PRONE AREAS.  THE RAIN MAY ALSO CAUSE MUD AND
ROCK SLIDES ON HIGHWAYS IN STEEP TERRAIN.

ONLY ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE NORTHEASTERN
PLAINS FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS.  THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:59 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver46 min
Aug 13, 2:17 PM MDTTornado WarningBOUAdams, Denver28 min
Aug 13, 2:30 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson45 min
Aug 13, 3:30 PM MDTFlash Flood WarningBOUWashington90 min
Aug 13, 4:02 PM MDTFlash Flood WarningBOUWashington88 min
Aug 13, 4:55 PM MDTFlash Flood WarningBOUWashington95 min
Aug 13, 5:15 PM MDTFlash Flood WarningBOUWashington105 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.